Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


are my meds making me fat??
Jan 23, 2009

Hi, I am a 25 yo female and have just started treatment about a month ago, my doc has me on truvada/reyataz and norvir. I have recently noticed that my belly seems to be getting fat not bloated or anything more like fat rolls when i sit down and it even appears to have cellulite on it. I find this a bit gross and was just wondering if it was the meds and if this would happen so quickly after starting and if it will get worse? I have started to eat healthier (i used to eat alot of junk) and do some tummy excercises as I really dont want this to get out of control!! Thanks for you help...L.

Response from Dr. Henry

weight gain after starting effective HIV meds is seen fairly consistently during first 6-12 months for a wide range of regimens. The weight gain is mostly fat and often involves stomach area and is most often in the 5-10 pound range. After that the weight gain tends to level off and for some regimens there is fat loss from places like fat and arms/legs. Fat loss has not been much of a problem with your current regimen and high levels of fat gain have also not been seen on a general basis. There may be a small subset of patients who gain fat excessively with some having a genetic predisposition. I cannot with any level of confidence at this point recommend an alternative regimen that would for sure result in loss of abdominal fat without other fat issues or side effects. Data and experience is still lacking regarding fat distribution issues when comparing newer drugs like raltegravir or mavariroc to your current regimen but I am anxious to see if there is any fat distribution benefit with some of the newer drugs. Exercise and diet lifestyle changes are encouraged for a wide range of health reasons as you are doing. There is no simple intervention proven safe and effective for increasing abdominal fat in the setting of treated HIV infection but topic is getting lots of attention. KH



Previous
facial skin problem
Next
I have Pneumonia - does this effect my life expectancy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement